Hail, Musselshell
- When
- August 2, 8:15 PM MST
- Where
- Musselshell County, 0.48 mi W of Roundup
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.450, -108.540
A very strong thunderstorm developed over Musselshell County and moved east into Custer County during the late evening hours of the 2nd and into the early morning hours of the 3rd. Some hail accompanied the storm but the main feature was very strong and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A very strong thunderstorm developed over Musselshell County and moved east into Custer County during the late evening hours of the 2nd and into the early morning hours of the 3rd. Some hail accompanied the storm but the main feature was very strong and damaging winds. Damaging outflow winds traveled as far as 100 miles south of the storm itself.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 2, 5:14 PM MST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
614 PM MDT SAT AUG 2 2008
.SHORT TERM...VALID FOR SUN AND MON...
UPDATE TO ZFP AND WRKAFP TO ISSUE SEVERE THUNDERSTORM WATCH FOR
WESTERN AND CENTRAL ZONES THRU MIDNIGHT. SCATTERED THUNDERSTORMS
HAVE DEVELOPED ALONG COLD FRONTAL BOUNDARY PUSHING SE TOWARD NW
PORTION OF FORECAST AREA. MODEL CAPES WERE BETWEEN 500 AND 1000 J/KG
OVER WATCH AREA WITH MID LEVEL WINDS BETWEEN 40 AND 50 KT. WILL NEED
A FAIR AMOUNT OF LIFT TO REALIZE THE CAPES AND MID LEVEL WINDS.
FRONT WILL PROVIDE SOME LIFT BUT BETTER LIFT WILL BE AFTER SUNSET
WITH APPROACH OF SHORTWAVE FROM ID. THUS SEVERE THREAT WILL BE
ISOLATED WITH GUSTY WINDS MAIN THREAT. CANNOT RULE OUT ISOLATED
HEAVY RAINFALL AS WELL WITH PRECIPITABLE WATERS APPROACHING AN
INCH. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
ONLY MINOR CHANGES TO THE EXTENDED FORECAST. MODELS IN GOOD
AGREEMENT WITH UPPER RIDGE OF HIGH PRESSURE SLOWLY BUILDING BACK
IN OVER SC/SE MT BEGINNING TUESDAY. MINOR IMPULSES WILL BE MOVING
IN UNDER THE RIDGE AND WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS. UPPER LIFT WILL BE WEAK AND CONVECTION WILL BE
MAINLY CONFINED TO THE MOUNTAINS WHERE OROGRAPHIC LIFT WILL HAVE
THE BIGGEST INFLUENCE. CONTINUED AN ISOLATED CHANCE OVER THE
NEARBY PLAINS AS A FEW THUNDERSTORMS COULD DRIFT AWAY FROM THE
MOUNTAINS. BETTER CHANCE FOR CONVECTION WILL COME ON
THURSDAY/THURSDAY NIGHT AS MONSOONAL MOISTURE MOVES INTO THE
AREA. UPPER RIDGE OF HIGH PRESSURE ALSO SHIFTING EAST WITH
SOUTHWEST FLOW ALOFT AMPLIFYING OVER THE FORECAST AREA. ENSEMBLES
IN GOOD AGREEMENT DURING THIS PERIOD AND HAVE GONE AHEAD AND
INCREASED POPS. RAISED TEMPERATURES A FEW DEGREES FOR TUESDAY
THROUGH THURSDAY WITH UPPER RIDGE BUILDING OVER THE AREA.
REMAINDER OF THE EXTENDED IS IN GOOD SHAPE AND NO OTHER CHANGES
MADE. RICHMOND
&&
.AVIATION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE
ENTIRE AREA. THESE STORMS COULD PRODUCE BRIEF HEAVY RAIN ALONG
WITH GUSTY WINDS...CREATING MVFR CONDITIONS. VFR CONDITIONS WILL
PREVAIL OVER THE ENTIRE AREA AFTER MIDNIGHT. MVFR CONDITIONS CAN
BE EXPECTED NEAR RED LODGE DUE TO THE SMOKE BEING CREATED BY THE
CASCADE FIRE. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 061/086 059/083 059/087 059/090 059/090 059/089 060/089
23/T 43/T 41/B 11/U 22/T 22/T 21/U
LVM 051/086 049/083 051/087 048/091 050/089 050/087 049/087
33/T 43/T 31/B 12/T 22/T 22/T 22/T
HDN 061/089 059/086 059/088 056/091 057/092 057/092 058/091
22/T 43/T 42/T 11/U 22/T 22/T 21/U
MLS 065/089 061/085 060/089 059/090 059/091 059/091 060/090
31/B 53/T 32/T 11/U 11/U 12/T 21/U
4BQ 064/090 059/084 058/086 056/089 056/091 056/089 057/089
31/U 43/T 42/T 21/B 11/U 12/T 20/U
BHK 061/088 057/082 054/087 054/087 052/088 054/088 054/087
32/T 53/T 32/T 21/B 11/U 12/T 20/U
SHR 056/088 056/085 055/086 052/088 052/089 052/087 053/086
22/T 33/T 32/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 797 IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR ZONES 28-29-34-35-40>42-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 900 PM MDT SAT AUG 2 2008 MTZ028>042-056>058-063>068-WYZ098-099-040300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 900 PM MDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS THE ENTIRE AREA. A FEW THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS THE AREA SUNDAY AND INTO SUNDAY NIGHT. A FEW OF THESE STORMS COULD TURN SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. THE THREAT FOR SEVERE WEATHER COULD LINGER THROUGHOUT THE OVERNIGHT HOURS SUNDAY...ESPECIALLY FOR AREAS FROM FORSYTH TO MILES CITY TO BAKER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 66 km away, was scanning. The volume nearest the first event began at 03:17 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
A thunderstorm wind gust was estimated at 60 mph 6 miles northeast of Vananda.
A roof was partially torn from a barn due to estimated 80 mph winds seven miles north of Miles City.
A wind gust of 87 mph was measured by ASOS at Miles City.
There were numerous reports from the public of wind damage, including car windows blown out in Miles City and along Highway 59 northwest of Miles City.
An estimated wind gust of 90 mph was reported in Kinsey. The storm left trees and power lines down, homes and crops damaged and most residences in Kinsey without power. Stock trailers and single-wide trailers were tipped over and porches ripped off some homes.
Structural damage and power lines were down due to an 82 mph thunderstorm wind gust in Miles City.
A wind gust of 60 mph was reported at the Aberdeen Hill DOT site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130965, 130966, 131071, 131072, 131073, 131074, 131083, 131079, 131081.